1 Star2 Stars3 Stars4 Stars5 Stars (No Ratings Yet)
blankLoading...

Psychotropic Drugs in Children: Side-Effects

The physician should inform the guardian of the most frequent expected side-effects and the likelihood of the most untoward effects (Tables 2-4). The discussion of benefits and risks should be noted in the patient record.

Psychotropic Drugs in Children: Side-EffectsSerious side-effects are usually related to dosage and duration of psychotropic medication. Intelligence and learning ability are affected when dosage exceeds optimum levels, usually associated with sedation or toxic effects. Behavioural changes, including irritability, temper tantrums, hyperactivity, or hypoactivity, however, may occur at lower dosages than those that produce even mild somatic complaints. These may be so irksome and so long-lasting that the particular drug must be discontinued.

The most dangerous effects of the major tranquilizer drugs (neuroleptics) are the central nervous system effects. Most effects will subside dramatically if the dose is reduced or if anticholinergic medication is added immediately (anticholinergic medication should not be given preventively, however, before symptoms occur). Neurological symptoms may include acute dystonic reactions, dykinesias, parkinsonian reactions, akathesia, and the “rabbit” syndrome (perioral chewing).

The most malignant of these conditions, tardive dyskinesia, involves involuntary movements of the face, eyelids, upper and lower extremities, fingers, toes, torso, and neck, and can occur as early as within three months of cumulative drug usage. The effect can occur during drug administration or after dose reduction or drug withdrawal. This condition is resistant to treatment with anticholinergic or other medication. It is difficult to differentiate tardive dyskinesia from withdrawal dyskinesia, in which the symptoms may abate within six months. It is worth noting that the poor responders to neuroleptics are the most likely to develop the dyskinesias. This emphasizes the importance of the physician’s evaluating the response to a psychotropic drug within the first month and preferably within a week of the first dose of some medications.

Leave a Reply

  Subscribe  
Notify of